Nearly half a million cases of the difficult-to-treat and sometimes deadly infection called "C. diff" now occur yearly in the United States, according to a new report from the Centers for Disease Control and Prevention.
Researchers found that in 2011, Americans had an estimated 453,000 infections with the bacteria Clostridium difficile, or C. difficile, which can cause severe diarrhea, and frequently comes back after treatment.
About two-thirds of these cases occurred among people in hospitals, the report found. About 1 in 5 people who acquired the bacteria in a hospital experienced a reoccurrence of their disease, and about 29,000 of all the people who contracted C. difficile died within a month of their diagnosis.
"This is a very severe illness that causes tremendous suffering, and death," Dr. Michael Bell, deputy director of the CDC's Division of Healthcare Quality Promotion, said in a news conference today (Feb. 25). [6 Superbugs to Watch Out For]
Infections from C. difficile have been on the rise in recent years, and a strain of the bacteria that causes more severe disease has become more common, Bell said. The bacteria produce a powerful toxin that can damage the colon, and cause leakage from the colon into the bloodstream, which can be life-threatening, Bell said.
Most cases of C. difficile occur after people take antibiotics, which disturb the normal balance of gut bacteria, and "increase the opportunity for C. difficile to take over," Bell said.
Although most cases of C. difficile are acquired in hospitals, the study found that in only about 25 percent of cases did patients actually start showing symptoms while in the hospital — the rest began while a patient was in their home, often after they were released from the hospital.
In addition, nearly 160,000 cases occurred in people who had not been hospitalized. Previous studies have found that most of these cases happen when a person visits their doctor or dentist and is prescribed antibiotics, Bell said. For this reason, it's important that people who get symptoms of diarrhea after using antibiotics take it "very seriously," he said.
One way to help prevent C. difficile infections is to improve the way antibiotics are used, according to the CDC.Previous studies have found that antibiotics are often prescribed when they are not needed, for example, when a patient has a respiratory infection that is caused by a virus, which means it won't be helped by antibiotics. "We want to be sure that these essential medications are used correctly," Bell said.
The CDC estimates that reducing use of broad-spectrum antibiotics by 30 percent would lead to a 26 percent decrease in C. difficile infections. The agency is working with states to improve the way antibiotics are prescribed, and is also identifying hospitals that have issues withC. difficile infections so that it can deliver assistance where it's needed most, Bell said.
The report is based on the C. diff cases that were reported in 10 U.S. states, and the data were extrapolated to estimate the burden of C. difficile nationwide. The study is published today in the New England Journal of Medicine.
Live Science newsletter
Stay up to date on the latest science news by signing up for our Essentials newsletter.
Rachael is a Live Science contributor, and was a former channel editor and senior writer for Live Science between 2010 and 2022. She has a master's degree in journalism from New York University's Science, Health and Environmental Reporting Program. She also holds a B.S. in molecular biology and an M.S. in biology from the University of California, San Diego. Her work has appeared in Scienceline, The Washington Post and Scientific American.